Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 13, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at Mar 24, 2023, 3:11 AM CDT for 12 counties in Texas. It took effect at Mar 24, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2023, 3:11 AM CDT (08:11 UTC)
- In effect from
- Mar 24, 2023, 1:00 PM CDT
- Expired
- Mar 24, 2023, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 24 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2433 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580 WWUS84 KLUB 240811 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 311 AM CDT Fri Mar 24 2023 TXZ027>030-033>036-039>042-242100- /O.UPG.KLUB.FW.A.0012.230324T1800Z-230325T0200Z/ /O.NEW.KLUB.FW.W.0013.230324T1800Z-230325T0100Z/ /O.NEW.KLUB.FW.A.0013.230325T1500Z-230326T0100Z/ Bailey-Lamb-Hale-Floyd-Cochran-Hockley-Lubbock-Crosby-Yoakum- Terry-Lynn-Garza- 311 AM CDT Fri Mar 24 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from Saturday morning through Saturday evening. * Timing...1 PM to 9 PM today and 10 AM to 8 PM Saturday. * Wind...West at 20 to 25 mph today and Saturday. * Humidity...10 to 15 percent today and 8 to 13 percent Saturday. * Fuels...Critically dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ021>026-031-032-037-038-043-044-242100- /O.NEW.KLUB.FW.A.0013.230325T1500Z-230326T0100Z/ Parmer-Castro-Swisher-Briscoe-Hall-Childress-Motley-Cottle- Dickens-King-Kent-Stonewall- 311 AM CDT Fri Mar 24 2023 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EXTREME SOUTHERN PANHANDLE AND THE ROLLING PLAINS... The National Weather Service in Lubbock has issued a Fire Weather Watch, which is in effect from Saturday morning through Saturday evening. * Timing...Saturday from 10 AM to 8 PM. * Wind...West at 20 to 25 mph. * Humidity...8 to 13 percent. * Fuels...Dry to critically dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
2 follow-up statements
722 WWUS84 KLUB 241914 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 214 PM CDT Fri Mar 24 2023 TXZ027>030-033>036-039>042-250200- /O.CON.KLUB.FW.W.0013.000000T0000Z-230325T0100Z/ /O.CON.KLUB.FW.A.0013.230325T1500Z-230326T0100Z/ Bailey-Lamb-Hale-Floyd-Cochran-Hockley-Lubbock-Crosby-Yoakum- Terry-Lynn-Garza- 214 PM CDT Fri Mar 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS... * Timing...1 PM to 9 PM today and 10 AM to 8 PM Saturday. * Wind...West at 20 to 25 mph today and Saturday. * Humidity...10 to 15 percent today and 8 to 13 percent Saturday. * Fuels...Critically dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ021>026-031-032-037-038-043-044-250200- /O.CON.KLUB.FW.A.0013.230325T1500Z-230326T0100Z/ Parmer-Castro-Swisher-Briscoe-Hall-Childress-Motley-Cottle- Dickens-King-Kent-Stonewall- 214 PM CDT Fri Mar 24 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EXTREME SOUTHERN TEXAS PANHANDLE AND ROLLING PLAINS... * Timing...Saturday from 10 AM to 8 PM. * Wind...West at 20 to 25 mph. * Humidity...8 to 13 percent. * Fuels...Dry to critically dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
998 WWUS84 KLUB 250056 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 756 PM CDT Fri Mar 24 2023 TXZ027>030-033>036-039>042-251200- /O.EXP.KLUB.FW.W.0013.000000T0000Z-230325T0100Z/ /O.UPG.KLUB.FW.A.0013.230325T1500Z-230326T0100Z/ /O.NEW.KLUB.FW.W.0014.230325T1500Z-230326T0100Z/ Bailey-Lamb-Hale-Floyd-Cochran-Hockley-Lubbock-Crosby-Yoakum- Terry-Lynn-Garza- 756 PM CDT Fri Mar 24 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR SOUTHERN TEXAS PANHANDLE, THE SOUTH PLAINS AND THE ROLLING PLAINS... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS...... FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect from 10 AM to 8 PM CDT Saturday. The Fire Weather Watch is no longer in effect. * Wind...West at 20 to 25 mph. * Humidity...As low as 7 percent. * Fuels...Critically dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ TXZ021>026-031-032-037-038-043-044-251200- /O.UPG.KLUB.FW.A.0013.230325T1500Z-230326T0100Z/ /O.NEW.KLUB.FW.W.0014.230325T1500Z-230326T0100Z/ Parmer-Castro-Swisher-Briscoe-Hall-Childress-Motley-Cottle- Dickens-King-Kent-Stonewall- 756 PM CDT Fri Mar 24 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR SOUTHERN TEXAS PANHANDLE, THE SOUTH PLAINS AND THE ROLLING PLAINS... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect from 10 AM to 8 PM CDT Saturday. The Fire Weather Watch is no longer in effect. * Wind...West at 20 to 25 mph. * Humidity...As low as 7 percent. * Fuels...Critically dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 24, 2:58 AM CDT, 13 minutes earlier.
Area forecast discussion, Mar 24, 2:58 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 258 AM CDT Fri Mar 24 2023 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .SHORT TERM... (Today and tonight) Issued at 255 AM CDT Fri Mar 24 2023 Winds will turn to the west at increasing speeds today as the upper level trough moves east across West Texas during the day. With mostly clear skies and mild temperatures, mixing heights are forecast to rise close to 600 mb. However, the strongest upper level winds will remain to our south leaving us with relatively weak winds in the 700-500 mb layer which will keep surface speeds at around 20- 25 knots. Temperatures today will be cooler and closer to average with highs mainly in the 60s on the Caprock and closer to 70 degrees off the Caprock. Precipitation is not expected today as large scale lift remains well to the east of the region and drier air continues to move into the forecast area. Wind speeds will drop off after sunset but will likely remain breezy tonight with temperatures falling into the 30s and 40s. && .LONG TERM... (Saturday through Thursday) Issued at 255 AM CDT Fri Mar 24 2023 A broadly cyclonic pattern will persist over North America through the weekend before some short wave changes are introduced early next work week. The flow over the southern Plains both Saturday and Sunday will be nearly zonal with slight cyclonic curvature. Saturday will start with a belt of fast 850-700 mb flow overhead that should quickly mix out, resulting in west-northwest winds approaching advisory levels during mid to late morning. While that belt of winds aloft will weaken through the course of the day, a well-mixed air mass will continue to support at least breezy conditions through the afternoon. Plenty of insolation and the strong downslope component to the low level flow should allow temperatures to warm to levels a bit warmer than NBM initialization, although cold advection behind a departing mid/upper level short wave trough will likely keep temperatures below MOS values. Overall the pattern sees little change heading into Sunday. However, the models are differing in their handling of a cold front dropping southward through the central Plains and with the magnitude of pressure falls in advance of a vort max rotating eastward across the Four Corners region. NBM came in favoring a further south position of the cold front, in line with the GFS and ECMWF operational runs. Conversely, the 00Z NAM is quite bullish with the pressure falls on the southern/central High Plains and a good easterly push to fast westerly low level flow. It will difficult to pick a winner at this point given the low- amplitude nature of the pattern aloft, but implications on high temperatures and fire weather potential are noted. The pattern will begin to amplify toward Tuesday with short wave ridging developing over the Four Corners and then moving eastward. Before then the cooler air mass and easterly low level flow will finally have enough southward momentum to move through the forecast area, lingering through Tuesday. However, the short wave ridging and increasing southerly low level flow will begin to transport both warmth and moisture back into the forecast area. The complementary trough in the amplified upper flow will traverse the Intermountain West late in the week with height falls and low level dryline or Pacific front interacting with low level moisture and bringing thunderstorm chances back to the Rolling Plains the latter part of the week. && .AVIATION... (06Z TAFS) Issued at 1242 AM CDT Fri Mar 24 2023 Low stratus with MVFR ceilings has developed over CDS and may linger overnight and into the early morning. LBB and PVW are expected to remain in VFR conditions over the next 24 hours with light rain or virga possible through around 09Z. Light winds are expected overnight. Winds will turn to the west tomorrow and will increase to speeds of about 20-25 knots in the afternoon at all three TAF sites. && .FIRE WEATHER... Issued at 255 AM CDT Fri Mar 24 2023 Elevated to critical fire weather conditions are expected for the South Plains and the western Rolling Plains today where a Red Flag Warning is in effect from 1 PM to 8 PM. Minimum RH values are forecast to drop into the 10-15% range along with increasing westerly winds with speeds around 20 knots at the 20-foot level and mild temperatures mainly in the 60s. Dry fuels will add to the threat with ERC values in the 70-80 percentile range for the majority of the Caprock. Lower wind speeds and higher minimum relative humidity values will keep the fire weather threat lower for locations outside the South Plains and the western Rolling Plains. High momentum air off the deck Saturday morning under zonal mid to upper level flow will quickly mix to the surface resulting in windy conditions early in the day. These winds will also transport very dry air into the area. This combination will likely bring critical fire weather conditions to much/all of the forecast area from late morning through afternoon, especially west of the Caprock escarpment where dry and windy conditions today will have begun to prime fuels. Sunday's potential for fire weather concerns is more nebulous and depends greatly on how far south a weak cold front can get before stalling. Some guidance indicates the potential for more dry and windy conditions developing Sunday afternoon, mainly west of the I- 27 corridor, should the cold front remain further north across the Texas Panhandle and western Oklahoma. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday morning through Saturday evening for TXZ021>044. Red Flag Warning from 1 PM this afternoon to 8 PM CDT this evening for TXZ027>030-033>036-039>042. && SHORT TERM...17 LONG TERM....07 AVIATION...17
Hazardous weather outlook, Mar 23, 10:58 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1058 PM CDT Thu Mar 23 2023 TXZ021>044-250400- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1058 PM CDT Thu Mar 23 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Tonight. There is a low probability for hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Critical fire weather conditions are forecast to develop across the South Plains and portions of the far southwestern Texas Panhandle on Friday afternoon due to the combination of a strong westerly wind, mild temperatures, and low relative humidity. A Fire Weather Watch is in effect between 1 PM and 9 PM CDT Friday for those locales. Elevated fire weather conditions will be possible elsewhere across the Caprock and the southern Rolling Plains on Friday afternoon. Elevated fire weather conditions will persist over the weekend as well across the region. Beyond Sunday, the probability for widespread hazardous weather is low.
In the hours before
Special weather statement, Mar 23, 9:54 PM CDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Lubbock TX
954 PM CDT Thu Mar 23 2023
TXZ044-240330-
Stonewall TX-
954 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of southeastern
Stonewall County through 1030 PM CDT...
At 952 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hamlin, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Old Glory and US-380 Near The Haskell-Stonewall County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.
&&
LAT...LON 3296 10035 3325 9999 3296 9999
TIME...MOT...LOC 0252Z 231DEG 22KT 3300 10014
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GKendrickThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 8:51 PM CDT | Special Weather Statement | LUB | Stonewall | 9 min |
| Mar 23, 9:54 PM CDT | Special Weather Statement | LUB | Stonewall | 36 min |
| Mar 24, 3:11 AM CDT | Fire Weather Watch | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 17 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.